Texas, 2004Flash Flooding in Texas, November 17, 2004
November 17, 2004 · NWS EWX · 4 events in 4 counties and zones
4 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Nov 17, 3:45 AM CST, 5 hours 15 minutes earlier.
Area forecast discussion, Nov 17, 3:45 AM CST, 5 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
345 AM CST WED NOV 17 2004
.DISCUSSION...
NEG TILT UPR LOW OVR W TX LIFTING SLOWLY NEWD INTO NORTH TX THIS
MORNING. BULK OF HEAVY RAINS NOW MOVING THRU THE ERN HALF OF
CWA WITH REDEVELOPMENT OF SCT SHRA/TSRA OVER THE WEST. NO CHANGE TO
ONGOING FFA...HOWEVER THE WATCH MAY NEED TO BE EXTENDED OVER THE ERN
COUNTIES FOR THIS EVENING AS THE UPR TROF WILL BE SLOW TO MOV EAST
OF THE CWA. ADDITIONAL SPOTTY RAINFALL AMOUNTS OF 1 INCH IN THE
WEST THIS MORNING AND MORE WIDESPREAD 1 TO 3 INCHES IN THE
CENTRAL/EAST WITH LOCALLY HEAVIER 3 TO 5 INCH TOTALS EAST. SCT
LINGERING SHOWERS IN THE EAST OVERNIGHT UNTIL THE BASE OF THE
UPR TROF FINALLY SWINGS INTO SE TX. A S/W RDG BRIEFLY BUILDS INTO
TX ON THU BEHIND THE TROF...WITH PARTIAL CLEARING. THE RDG QUICKLY
FLATTENS FRIDAY AS THE NEXT S/W TROF PUSHES INTO NM/W TX AND A
LONG WAVE TROF BEGINS TO FORM OVER THE WESTERN CONUS. THEREFORE WILL
SEE INCREASING CLOUDS FRIDAY WITH RETURN FLOW LIKELY RESULTING IN
WDLY SCT SHOWERS OR PATCHES OF -RA/DZ OVER A CLOUDY WEEKEND. A
WEAKER CDFNT BRIEFLY BACKDOORS INTO THE NRN CWA LATE SUNDAY THEN
QUICKLY RETREATS WITH A DIRTY SWLY FLOW ALOFT KEEPING SOME MENTION
OF RAIN INTO EARLY NEXT WEEK. POPS WILL BE ON THE INCREASE BY MID
WEEK AS ANOTHER VIGOROUS UPR LOW TRACKS EAST ACRS N TX TUE-WEDNESDAY
DRIVING A STG CDFNT THRU TX TUE/WED. THE LATEST ECMWF IS MORE
PROGRESSIVE WITH THE NEXT LOW/CDFNT COMPARED TO THE GFS...AND
THEREFORE THE FORECAST FOR WEDNESDAY A BIT UNCERTAIN AT THIS TIME.
BUT IT APPEARS AT LEAST FOR NOW BOTH HE ECMWF AND GFS INDICATE
THAT THANKSGIVING WILL BE COLDER AND DRIER.
&&
.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY 73 58 73 56 / 80 60 10 0
AUSTIN BERGSTROM INTL AIRPORT 74 59 75 57 / 80 60 10 0
DEL RIO INTL AIRPORT 74 58 76 54 / 50 30 0 0
SAN ANTONIO INTL AIRPORT 74 59 75 58 / 80 60 5 0
&&
.EWX WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH FOR FLASH
FLOODING THROUGH THIS AFTERNOON 4PM ALL AREAS.
&&
01/03/JB
Hazardous weather outlook, Nov 17, 5:11 AM CST, 3 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
511 AM CST WED NOV 17 2004
TXZ171>173-183>194-202>209-217>225-228-181200-
ATASCOSA-BANDERA-BASTROP-BEXAR-BLANCO-BURNET-CALDWELL-COMAL-DE WITT-
DIMMIT-EDWARDS-FAYETTE-FRIO-GILLESPIE-GONZALES-GUADALUPE-HAYS-KARNES-
KENDALL-KERR-KINNEY-LAVACA-LEE-LLANO-MAVERICK-MEDINA-REAL-TRAVIS-
UVALDE-VAL VERDE-WILLIAMSON-WILSON-ZAVALA-
511 AM CST WED NOV 17 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.
.DAY ONE...
A FLOOD WATCH FOR FLASH FLOODING REMAINS IN EFFECT THROUGH 4 PM THIS
AFTERNOON FOR ALL OF SOUTH CENTRAL TEXAS AND THE HILL COUNTRY.
ADDITIONAL LOCALLY HEAVY RAINS ARE POSSIBLE THIS MORNING...
DECREASING FROM THE WEST THIS AFTERNOON. THE WATCH MAY NEED TO BE
EXTENDED IN THE FAR EASTERN COUNTIES INTO THIS EVENING IF THE HEAVY
RAINS ARE SLOW TO EXIT THE REGION.
.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Nov 17, 4:01 AM CST, 4 hours 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
401 AM CST WED NOV 17 2004
TXZ171>173-183>194-202>209-217>225-228-171130-
ATASCOSA-BANDERA-BASTROP-BEXAR-BLANCO-BURNET-CALDWELL-COMAL-DEWITT-
DIMMIT-EDWARDS-FAYETTE-FRIO-GILLESPIE-GONZALES-GUADALUPE-HAYS-KARNES-
KENDALL-KERR-KINNEY-LAVACA-LEE-LLANO-MAVERICK-MEDINA-REAL-TRAVIS-
UVALDE-VAL VERDE-WILLIAMSON-WILSON-ZAVALA-
401 AM CST WED NOV 17 2004
...FLASH FLOOD WARNING IN EFFECT UNTIL 700 AM FOR EDWARDS...
KERR...VAL VERDE...REAL...UVALDE...AND KINNEY COUNTIES...
...FLASH FLOOD WARNING IN EFFECT UNTIL 800 AM FOR BLANCO...COMAL...
BANDERA...BEXAR...MEDINA...ATASCOSA...BURNET...WILLIAMSON AND
GUADALUPE COUNTIES...
...FLASH FLOOD WARNING IN EFFECT UNTIL 900 AM FOR LLANO...GILLESPIE
KENDALL...TRAVIS AND HAYS COUNTIES...
...URBAN AND SMALL STREAM FLOOD ADVISORY IN EFFECT UNTIL 530 AM
FOR LEE...BASTROP...FAYETTE...CALDWELL...GONZALES...LAVACA...
WILSON...DEWITT AND KARNES COUNTIES...
FLOOD WATCH FOR FLASH FLOODING IN EFFECT FOR ALL OF SOUTH CENTRAL
TEXAS AND THE HILL COUNTRY UNTIL 4 PM THIS AFTERNOON.
Special weather statement, Nov 17, 6:14 AM CST, 2 hours 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
614 AM CST WED NOV 17 2004
TXZ171>173-183>194-202>209-217>225-228-171300-
ATASCOSA-BANDERA-BASTROP-BEXAR-BLANCO-BURNET-CALDWELL-COMAL-DEWITT-
DIMMIT-EDWARDS-FAYETTE-FRIO-GILLESPIE-GONZALES-GUADALUPE-HAYS-KARNES-
KENDALL-KERR-KINNEY-LAVACA-LEE-LLANO-MAVERICK-MEDINA-REAL-TRAVIS-
UVALDE-VAL VERDE-WILLIAMSON-WILSON-ZAVALA-
614 AM CST WED NOV 17 2004
...FLASH FLOOD WARNING IN EFFECT UNTIL 700 AM FOR EDWARDS...
KERR...VAL VERDE...REAL...UVALDE...AND KINNEY COUNTIES...
...FLASH FLOOD WARNING IN EFFECT UNTIL 800 AM FOR BLANCO...COMAL...
BANDERA...BEXAR...MEDINA...ATASCOSA...BURNET...WILLIAMSON AND
GUADALUPE COUNTIES...
...FLASH FLOOD WARNING IN EFFECT UNTIL 900 AM FOR LLANO...GILLESPIE
KENDALL...TRAVIS AND HAYS COUNTIES...
...URBAN AND SMALL STREAM FLOOD ADVISORY IN EFFECT UNTIL 9 AM
FOR LEE...BASTROP...FAYETTE...CALDWELL...GONZALES...LAVACA...
WILSON...DEWITT AND KARNES COUNTIES...
FLOOD WATCH FOR FLASH FLOODING IN EFFECT FOR ALL OF SOUTH CENTRAL
TEXAS AND THE HILL COUNTRY UNTIL 4 PM THIS AFTERNOON.
Special weather statement, Nov 17, 6:56 AM CST, 2 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
656 AM CST WED NOV 17 2004
TXZ171>173-183>194-202>209-217>225-228-171400-
ATASCOSA-BANDERA-BASTROP-BEXAR-BLANCO-BURNET-CALDWELL-COMAL-DEWITT-
DIMMIT-EDWARDS-FAYETTE-FRIO-GILLESPIE-GONZALES-GUADALUPE-HAYS-KARNES-
KENDALL-KERR-KINNEY-LAVACA-LEE-LLANO-MAVERICK-MEDINA-REAL-TRAVIS-
UVALDE-VAL VERDE-WILLIAMSON-WILSON-ZAVALA-
656 AM CST WED NOV 17 2004
...FLASH FLOOD WARNING IN EFFECT UNTIL 800 AM FOR BLANCO...
COMAL...BANDERA...BEXAR...MEDINA...ATASCOSA...BURNET...
WILLIAMSON AND GUADALUPE COUNTIES...
...FLASH FLOOD WARNING IN EFFECT UNTIL 900 AM FOR LLANO...GILLESPIE
KENDALL...TRAVIS...HAYS AND WILSON COUNTIES...
...URBAN AND SMALL STREAM FLOOD ADVISORY IN EFFECT UNTIL 9 AM
FOR LEE...BASTROP...FAYETTE...CALDWELL...GONZALES...LAVACA...
WILSON...DEWITT AND KARNES COUNTIES...
FLOOD WATCH FOR FLASH FLOODING IN EFFECT FOR ALL OF SOUTH CENTRAL
TEXAS AND THE HILL COUNTRY UNTIL 4 PM THIS AFTERNOON.
Flash Flood, Gonzales
- When
- November 17, 9:00 AM CST to 11:30 AM CST
- Where
- Gonzales County, North Portion
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 29.457, -97.492 (the zone’s center; the record gives no point)
Storms began producing rainfall over Bastrop, Gonzales, DeWitt and Lavaca Counties in the early morning. By mid morning, the northern half of the county had received a general 1 inch soaking, with highest totals of 4 inches between Waelder and the city of Gonzales. SH97, SH304, FM704, FM1115, and FM1296 were closed until near noon.
Flash Flood, Bastrop
- When
- November 17, 10:30 AM CST to 1:00 PM CST
- Where
- Bastrop County, Countywide
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 30.104, -97.312 (the zone’s center; the record gives no point)
Storms began producing rainfall over Bastrop, Gonzales, DeWitt and Lavaca Counties in the early morning. By mid morning, Bastrop County had received a general 1 inch rainfall, with up to 4 inches between Rockne and the city of Bastrop. SH95, SH304, and FM20 were under water briefly.
Flash Flood, De Witt
- When
- November 17, 11:00 AM CST to 1:30 PM CST
- Where
- De Witt County, Countywide
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 29.082, -97.357 (the zone’s center; the record gives no point)
Storms began producing rainfall over Bastrop, Gonzales, DeWitt and Lavaca Counties in the early morning. By mid morning, DeWitt County had received a general 1 inch rainfall, with up to 3 inches east of Cuero. Several rural roads in DeWitt County were closed from late morning into early evening due to high water.
Flash Flood, Lavaca
- When
- November 17, 11:30 AM CST to 1:30 PM CST
- Where
- Lavaca County, Countywide
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 29.384, -96.930 (the zone’s center; the record gives no point)
Storms began producing rainfall over Bastrop, Gonzales, DeWitt and Lavaca Counties in the early morning. By mid morning, Lavaca County had received a general 1 inch rainfall, with up to 3 inches in the extreme southwestern part of the county. FM531, SH111 and FM318 were closed from late morning into early evening due to high water.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Rain in Texas, November 17, 20041 death · 1 event
- Tornadoes in Texas, November 17, 2004$330,000 · F1 · 2 events
- Tornadoes and Flash Flooding in Texas, November 17, 2004$70,000 · F0 · 5 events
- Flash Flooding in Texas, November 17, 20046 events
- Flooding in Oklahoma, November 17 to 21, 20043 events
- Flood in Texas, November 17, 20041 event
- Flash Flood in Texas, November 17, 20041 event
- Flood in Texas, November 17, 20041 event
- Flash Flood in Texas, November 17, 20041 event
- Flood in Texas, November 17 to 18, 20041 event
- Flash Flood in Texas, November 17, 20041 event
- Flood in Texas, November 17, 20041 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5428033, 5428034, 5428035, 5428036.